Health Canada is advising Canadians about a possible association between the cholesterol lowering drug Crestor, and a serious condition called rhabdomyolysis.
Rhabdomyolysis is a condition that results in muscle breakdown and the release of muscle cell contents into the bloodstream. Symptoms of rhabdomyolysis include muscle pain, weakness, tenderness, fever, dark urine, nausea, and vomiting. In severe cases, rhabdomyolysis can result in kidney failure and can be life-threatening.
Rhabdomyolysis has also been reported with other cholesterol lowering drugs in the “statin” family. “Statins” are a specific type of cholesterol lowering medication. Between February 2003 and June 2004 there have been eight cases of rhabdomyolysis reported in Canadian patients taking Crestor. In five of those cases the patients were taking the maximum recommended dose (40 mg) of the drug, in two cases the patients were taking the lowest recommended starting dosage (10 mg) and in the remaining case, the dosage was not stated. All of the Canadian reported cases were associated with predisposing risk factors, and no deaths have been reported.
There are certain factors that might cause an individual to have a greater risk of developing muscle related problems, including rhabdomyolysis, if they are taking a statin. These factors include: kidney problems, an underactive thyroid gland, alcohol abuse, a past history of significant muscle pain or significant muscle weakness while on statin therapy, a personal or family history of inherited muscle problems, and Japanese or Chinese ethnicity. The risk is also increased for patients who may be taking other medications which might interact with statins. Health Canada recommends that all patients taking CrestorÂ® consult with their doctors to determine if any of these factors apply to them.
Because the risk of rhabdomyolysis is increased at higher doses, Health Canada recommends that all patients taking Crestor, or any cholesterol lowering drug, should be on the lowest dose that will meet their treatment goal.
All patients taking Crestor, or any cholesterol lowering drug, are advised to report any unexplained muscle pain, muscle weakness or cramps, or any brown or discoloured urine, to their physician immediately.
This advisory is in addition to a letter issued by the manufacturers of Crestor, following consultation with Health Canada, to health care professionals reminding them of the above mentioned safety concerns.